FDA Warns You Can ‘Overdose’ On Black Licorice This Halloween

WASHINGTON (CBS) – Before you go to town on your Halloween candy this year, there’s one treat you should consume with caution.

The FDA is sharing a warning about the potential dangers of black licorice.

“As it turns out, you really can overdose on candy – or, more precisely, black licorice,” the FDA says.

Black licorice contains glycyrrhizin, which can cause a drop in your body’s potassium levels.

“When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure,” the FDA says.

The warning comes after the FDA received a report in 2016 of a black licorice lover who had problems after eating the candy. Medical experts also note that studies have suggested black licorice causes health issues in people over 40, especially those with heart disease or high blood pressure.

black licorice FDA Warns You Can Overdose On Black Licorice This Halloween

(Photo by Patrik Stollarz/AFP/Getty Images)

“No matter what your age, don’t eat large amounts of black licorice at one time,” the FDA says, adding that 2 ounces of black licorice a day for two weeks could land you in the hospital.

If you’ve been eating a lot of black licorice and develop muscle weakness or irregular heartbeat, the FDA recommends immediately contacting your doctor.

Comments

One Comment

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Boston

Opioid Crisis
Download Our App
Download Weather App

Watch & Listen LIVE